Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 1, NWS Key West, FL
NWS Key West, FL issued this severe thunderstorm warning at Apr 11, 2020, 5:40 PM EDT for Monroe County, Florida. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 11, 2020, 5:40 PM EDT (21:40 UTC)
- Expired
- Apr 11, 2020, 6:11 PM EDT
- In force
- 31 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Monroe County, FL
The radar
The Miami radar (KAMX), 38 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 6:04 PM EDT | HAIL 0.5 | 2 Ene Jewfish Creek Bri, FL | A TRAINED SPOTTER REPORTED HAIL HALF AN INCH IN DIAMETER NEAR THE INTERSECTION OF CR-905 AND NORTH OCEAN DRIVE IN NORTH KEY LARGO AROUND 604 PM EDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 9.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 411 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 916 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted.
131
WUUS52 KKEY 112140
SVRKEY
FLC087-112230-
/O.NEW.KKEY.SV.W.0001.200411T2140Z-200411T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Key West FL
540 PM EDT Sat Apr 11 2020
The National Weather Service in Key West has issued a
* Severe Thunderstorm Warning for...
Upper Keys in Monroe County in Florida...
* Until 630 PM EDT..
* At 540 PM EDT, a severe thunderstorm was located near Jewfish Creek
Bridge, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jewfish Creek Bridge, Key Largo, Ocean Reef, Route 1/card Sound,
Route 1/card Sound Road Split and North Key Largo.
This includes US 1 between mile markers 105 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 2512 8037 2523 8049 2524 8048 2523 8047
2526 8044 2525 8044 2526 8043 2523 8038
2529 8039 2529 8032 2532 8029 2533 8030
2533 8027 2534 8028 2535 8026 2534 8025
2533 8026 2532 8025
TIME...MOT...LOC 2140Z 316DEG 18KT 2526 8044
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
CLR1 follow-up statement
335
WWUS52 KKEY 112211
SVSKEY
Severe Weather Statement
National Weather Service Key West FL
611 PM EDT Sat Apr 11 2020
FLC087-112221-
/O.CAN.KKEY.SV.W.0001.000000T0000Z-200411T2230Z/
Upper Keys in Monroe FL-
611 PM EDT Sat Apr 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR UPPER KEYS IN MONROE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 2512 8037 2523 8049 2524 8048 2523 8047
2526 8044 2525 8044 2526 8043 2523 8038
2529 8039 2529 8032 2532 8029 2533 8030
2533 8027 2534 8028 2535 8026 2534 8025
2533 8026 2532 8025
TIME...MOT...LOC 2210Z 316DEG 18KT 2515 8032
$$
CLRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:47 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Apr 11, 3:47 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Key West FL 347 PM EDT Sat Apr 11 2020 .DISCUSSION... A weak cold front continues to slowly move across our area this afternoon. Most if not all of our observations show a wind now from the northeast behind this front. A few showers and isolated thunderstorms developed this afternoon due to boundary collisions, courtesy of seabreezes over the mainland. One such isolated thunderstorm moves southeast and brush the Upper Keys. Since then no further activity has been detected that poses an immediate threat to the Upper Keys. Elsewhere, a weak cloudline attempted to develop over the Middle and Lower Keys. A low level inversion as indicated on this morning's 12Z sounding is to thank or blame for the lack of vertical development within this cloudline. Meanwhile, surface observations reveal temperatures in the mid 80s with dew points in the lower to mid 70s and winds light from the northeast and east. .SHORT TERM (Tonight through Monday night)... High pressure that was over the Carolinas this morning is emerging over the western Atlantic. This will help to transition our winds more towards the east and southeast overnight tonight. As we go into Sunday, a new surface low will develop in the Central Plains and move into the mid Mississippi River Valley. This combined with the high still present in the Atlantic, will serve to tighten the gradient across the Gulf of Mexico. As a result, winds will increase Sunday into early Monday. Thereafter, the gradient will slacken as the low pulls into the northeast US. Have kept 10 percent PoPs for Monday night as low level moisture pools. The warmest temperatures thus far will occur starting Monday with daytime highs peaking near 90 degrees. Overnight lows will fall only to around 80 degrees. Extra precautions will need to be taken if heading outdoors. Plenty of water should be kept on hand. && .LONG TERM (Tuesday through Friday night)... Near record highs will be possible through Wednesday as daytime highs will peak near 90 degrees both days. Overnight lows will fail to fall much below 80 degrees if at all. Slim rain chances 10-20 percent will return Wednesday night and continue through the remainder of the forecast period. Other than that, there won't be any airmass changes expected. As such even after Wednesday, daytime highs will be in the mid to upper 80s with overnight lows in the mid 70s to upper 70s. && .MARINE... No watches, warnings, or advisories are currently in effect. Winds are generally from the northeast and east under 10 knots. High pressure is emerging off the Carolina coast and moving east. This will clock winds around to the east and southeast and freshen slightly into the gentle to moderate range tonight. A low pressure system will deepen as it migrates from the Central Plains into the mid Mississippi River Valley on Sunday. This will lead further freshening of breezes into the moderate to fresh range. Small craft conditions are possible, mainly for the Florida Straits. Winds slacken by Monday afternoon back to gentle to moderate range through Wednesday. && .AVIATION... VFR conditions will prevail through the afternoon and evening. That being said, a weak cloud line remains over the island terminals and at times has produced brief MVFR CIGs. This cloud line will dissipate with the loss of daytime heating by late afternoon. Light and variable winds will become more easterly as high pressure continues to move out over the Atlantic from the SE US. Winds strengthen during the day on Sunday, with winds sustained near 15 knots and gusts around 20 knots from the southeast. && .CLIMATE... In 1933, the daily record high temperature of 89F was recorded in Key West. Temperature records date back to 1872. && .PRELIMINARY POINT TEMPS/POPS... Key West 80 88 81 88 / - 0 0 0 Marathon 81 90 82 91 / - 0 0 0 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...LIW Aviation/Nowcasts....LIW Data Collection......NB Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Apr 11, 5:22 AM EDT, 12 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 522 AM EDT Sat Apr 11 2020 FLZ076>078-GMZ031>035-042>044-052>055-072>075-120930- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 522 AM EDT Sat Apr 11 2020 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A Small Craft Advisory may be required for portions of the coastal waters of the Florida Keys beginning as early as Sunday afternoon and continuing through Monday morning. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. WLC
In the hours before
Special weather statement, Apr 11, 2:10 PM EDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Key West FL
210 PM EDT Sat Apr 11 2020
FLZ076-111845-
Monroe Upper Keys FL-
210 PM EDT Sat Apr 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR UPPER KEYS IN MONROE COUNTY UNTIL
245 PM EDT...
At 209 PM EDT, National Weather Service Meteorologists detected a
strong thunderstorm near Turkey Point, moving southeast at 15 mph.
Winds in excess of 45 mph will be possible with this storm.
Locations impacted include...
Card Sound Road, Ocean Reef and North Key Largo.
LAT...LON 2528 8025 2518 8031 2519 8031 2527 8038
2529 8039 2528 8036 2529 8034 2528 8033
2532 8029 2533 8030 2533 8027 2534 8028
2535 8027 2535 8026 2534 8025 2533 8026
2532 8025
TIME...MOT...LOC 1809Z 321DEG 12KT 2535 8034
LIWSpecial weather statement, Apr 11, 5:01 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Key West FL
501 PM EDT Sat Apr 11 2020
FLZ076-112200-
Monroe Upper Keys FL-
501 PM EDT Sat Apr 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR UPPER KEYS IN MONROE COUNTY UNTIL
600 PM EDT...
At 459 PM EDT, National Weather Service Meteorologists detected a
strong thunderstorm over Everglades National Park, or near Homestead
General Airport, moving southeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Ocean Reef and North Key Largo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2528 8025 2517 8032 2525 8045 2526 8044
2525 8044 2526 8043 2523 8038 2529 8039
2528 8036 2529 8034 2528 8033 2532 8029
2533 8030 2533 8027 2535 8027 2535 8026
2534 8025 2533 8026
TIME...MOT...LOC 2059Z 298DEG 17KT 2541 8058
CLRThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 2:10 PM EDT | Special Weather Statement | KEY | Miami-Dade | 35 min |
| Apr 11, 5:01 PM EDT | Special Weather Statement | KEY | Miami-Dade | 59 min |
| Apr 11, 5:05 PM EDT | Special Marine Warning | KEY | 55 min | |
| Apr 11, 5:32 PM EDT | Special Marine Warning | KEY | 28 min | |
| Apr 11, 5:56 PM EDT | Special Marine Warning | KEY | 26 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.